As I watched one of the national news feeds yesterday, I was reminded of how unaware the public is to one of the more serious drug-food interactions.
The subject of the feature was the adverse interaction between many drugs and grapefruit. It was presented as a “startling revelation” that there is a detrimental interaction between certain drugs and grapefruit when either the fruit or the juice from it is consumed concurrently with these medications.
The truth is that the medical community identified this harmful interaction at least ten years ago and now pharmacists routinely attach alert notices to certain prescription medications involved in these interactions.
The new information here is that the number of drugs that can cause a deadly interaction with grapefruit has doubled in just the last few years. At present, 85 drugs interact with grapefruit to cause injury, 43 of which cause serious or deadly interactions.
The list of drugs that interact with grapefruit now includes many blood pressure medications, most of the cholesterol-lowering drugs, certain cardiac drugs, some anti-seizure medications, specific chemotherapy drugs and a few antibiotic medications.
What astounded me about this news broadcast was that the medical expert being interviewed recommended that patients who have been prescribed these medications “stop taking their medications and call their physicians for alternatives”.
The easier solution and a much better recommendation would be to simply STOP EATING GRAPEFRUIT!
Many of the drugs that interact with grapefruit are maintenance medications, those that patients take every day for chronic medical conditions. If a patient is achieving good therapeutic effects (especially long-term) with a drug therapy, it’s considered irresponsible to discontinue that drug in favor of a specific food in the diet.
The safer action is to keep the patient’s medical condition stable with that specific drug and to DISCONTINUE EATING THE OFFENDING FOOD.
As healthy and tasty as grapefruit is, if taken with certain medications it can be deadly. As little as one-half grapefruit, or the equivalent in juice, can interfere with the metabolism of certain drugs. A chemical in grapefruit called furanocoumarin causes some drugs to stay in the body much longer than expected and create an overdose effect when subsequent drug doses are given. Patients have died from respiratory failure, kidney failure and internal bleeding as a result of this accumulated drug effect.
As mentioned, this has been known for a long time and patients are now being warned about this serious interaction. The problem, however, remains a public health hazard for two reasons.
First, many people don’t read warning labels and, secondly, grapefruit is usually a food consumed as part of a healthy diet. People don’t associate a food as simple as grapefruit with having a deadly effect, and the problem is becoming more widespread as additional new drugs come on the market that have this potential interaction with grapefruit.
While it’s important to have news features to educate the public concerning this dangerous drug-food interaction, it should be emphasized that the recommended plan should be elimination of the offending food, not the beneficial drug.
It’s much easier to delete grapefruit from the diet than it is to find a replacement drug that would work as well as the one prescribed by your doctor, particularly if that drug is working well to control a medical condition.
Thoughts? Comments? I’d love to hear them!
I have never liked grapefruit, which caused nagging from parental units — guess that turns out to be a good thing. But out of chaos can come progress. What is it about the furanocoumarins in grapefruit that can cause such serious interactions? In general, grapefruit is a good healthy food. What can that tell the pharmacy researches about how their drugs work? Can they actually take advantage of that interaction?
A good pharmacy or pharmacist can be a real lifesaver. Both my wife and I carry our OTC and prescription medicine list on our smart phones as a PDF file so it is always with us. We show it to pharmacists or doctors when getting something different, and give a printed copy to every new doctor we see.
And watch out if that shady business partner or relation keeps offering you fruit cocktails at lunch.
This is why I am the only one in this house who is eating grapefruit.
Thanks, Suzy and Walt for your comments. Walt, the reason grapefruit can be so deadly is that the furanocourmarin compound in grapefruit inhibits the cytochrome P450 enzyme (in the liver) which is responsible for the metabolism of so many drugs. Drugs are either metabolized through the liver, by the kidneys or excreted in feces with bile. Those drugs metabolized through the liver by this specific enzyme are the ones affected. When that enzyme is inhibited, the drug (and its therapeutic effect) pile up like a dam in our bodies — creating an overdose effect.
Never imagined the poor, lowly grapefruit — that I always considered harmless — could be so lethal! Yet, all this time, those treacherously deceptive grapefruit were hanging out on their trees, looking so innocent — getting ready to POUNCE! Who would have thought!
As they say, “Around every corner…” That could mean opportunity or something more sinister! 🙂
I agree that it isn’t always practical to change medications. My husband has to avoid grapefruit, but not just the fruit–he avoids products with grapefruit in it, like certain beverages. He also has to avoid “exotic fruits” and determining what those fruits are is a bit fuzzy. We’ve found it’s very important to read labels.
I swear to you, soon I’ll be having a glass of water and a toothpick for dinner. With all this hubbub about this food and that, it’s amazing our ancestors lasted long enough to carry on their lineage.
The part about the doctor suggesting people seek alternatives instead of stopping with the grapefruit gave me a good belly laugh. 🙂
Well done, my friend…dully posted…
Thanks for the repost, Thomas. It’s always much appreciated!
Pingback: My pal Jim Murray gives us fair warning about a common food and its potentially deadly interaction with certain drugs…the GRAPEFRUIT…please read… « Thomas Rydder
Is there a suitable treatment to repair the body after suffering ill-effects?
By discontinuing either grapefruit or the offending drug, the body will stabilize in a few days, depending on how severe the adverse effects were. Some supportive medical measures may be necessary initially – such as respiratory support, etc.
Thanks for asking.